Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 53, NWS Raleigh, NC

June 1, 2001Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 1, 2001, 2:18 PM EDT for Wake County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2001, 2:18 PM EDT (18:18 UTC)
Expired
Jun 1, 2001, 2:45 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 011821
SVRRAH

NCC183-011845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
218 PM EDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS 6 MILES NORTH OF FUQUAY-VARINA AND OVER NORTH  
  RALEIGH MOVING NORTHEAST AT 30 MPH. 

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ROSEVILLE
  FALLS LAKE
  WAKE FOREST 
  GARNER
  HOLLY SPRINGS

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$
DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:08 AM EDT, 12 hours 10 minutes earlier.

Area forecast discussion, Jun 1, 2:08 AM EDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ...TONIGHT...
NATIONAL WEATHER SERVICE RALEIGH NC
208 AM EDT FRI JUN 1 2001

TODAY...
BULK AIR TRANSPORT FROM THE SOUTHWEST TODAY SHOULD BRING HIGH
PRECIPITABLE WATER...OVER 1.5 INCHES...AND DEEP LAYER SATURATION AS
DEPICTED UPSTREAM IN MID TO UPPER LEVELS AT FFC AND BMX.  A WARM
FRONTAL BOUNDARY SHOULD ALSO HELP PROVIDE ENHANCED LIFT AND SHEAR
FOR A GREATER RAINFALL COVERAGE AND FOR MORE ORGANIZED STORM
STRUCTURE ELEVATING THE POTENTIAL FOR SEVERE THUNDERSTORMS. IN
ADDITION...MODELS SUGGEST AN UPPER DIVERGENCE/LOWER CONVERGENCE
COUPLET LATER TODAY AND 30-40 KNOTS WINDS AT 850 MB FOR A DYNAMIC
COMPONENT TO ORGANIZED DEEP CONVECTION.

POPS WILL BE IN THE 70 PERCENT OR HIGHER RANGE WITH ONE BAND OF
SHOWERS AND EMBEDDED THUNDER AROUND DAYBREAK AND MORE WIDESPREAD
CONVECTION STARTING IN THE WARM SECTOR SOUTHWEST SPREADING NORTHEAST
MIDDAY TO AFTERNOON HOURS.  WET BULB ZERO HEIGHTS OF 12K FT OR
HIGHER SHOULD PRECLUDE LARGE HAIL AS A PRIME SEVERE WEATHER THREAT.
BUT DAMAGING WINDS ARE THE GREATEST THREAT AND POSSIBLY AN ISOLATED
TORNADO. TRAIN ECHO STORMS MAY ALSO RAISE SOME CONCERN FOR LOCALIZED
HEAVY RAINFALL.  CLOUD AND SHOWER COVERAGE WILL LIMIT HEATING BUT A
CONTRAST BETWEEN MID 70S NORTH AND NEAR 85 SOUTH SHOULD ARISE WITH
THE WARM FRONT EARLY AFTERNOON.

TONIGHT...
MODEL OUTPUT SHOWS THE AIRMASS DRIES SIGNIFICANTLY ALOFT FROM THE
WEST LATER TONIGHT.  LIKELY POPS THIS EVENING DECREASE TO A CHANCE
OF SLIGHT CHANCE AFTER MIDNIGHT.  WITH THE COLD FRONT STALLING ON
THE MOUNTAINS TONIGHT...THE AIRMASS SHOULD REMAIN MILD AND MOIST IN
LOWER LEVELS WITH AREAS OF STRATUS AND FOG AND LOWS OF 60-65 FAVORED
FROM PREVIOUS FORECAST AND LATEST GUIDANCE.

SATURDAY AND SATURDAY NIGHT...
THE AIRMASS AGAIN DESTABILIZES LATE IN THE DAY AS THE UPPER LEVEL
LOW INTENSIFIES OVER THE OHIO VALLEY.   THOUGH LOW LEVEL WINDS SHOW
A PREDOMINANT WESTERLY COMPONENT...A COLD FRONT SHOULD ALLOW
SUFFICIENT LOW LEVEL MOISTURE CONVERGENCE FOR THE CHANCE OF A LATE
DAY OR NIGHTTIME SHOWER OR THUNDERSTORM WITH THE HIGHEST CHANCE WITH
RESIDUAL LOW LEVEL MOISTURE EAST.  CONSENSUS GUIDANCE FOR MAX/MIN
TEMPERATURES OF 80-85 AND 60-65 LOOKS REASONABLE.

EXTENDED...
MEDIUM RANGE MODELS SUGGEST ANOTHER CHANCE FOR SHOWERS/TSTMS ABOUT
WED AS PREVIOUSLY FORECAST.  OTHERWISE FORECASTS WILL INDICATE DRY
WEATHER WITHa TEMPERATURES AVERAGING SOMEWHAT COOLER THAN NORMAL FOR
EARLY JUNE.

.RAH...NONE.

RFG

In the hours before

Special weather statement, Jun 1, 11:05 AM EDT, 3 hours 13 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-020000-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1105 AM EDT FRI JUN 1 2001

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL NORTH CAROLINA...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING
HOURS. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WEATHER OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A WARM AND MOIST AIRMASS WILL CONTINUE TO STREAM NORTHWARD INTO
CENTRAL NORTH CAROLINA THIS AFTERNOON. WITH THE ADDITION OF
AFTERNOON HEATING...PARTICULARLY IN THE SANDHILLS AND SOUTHERN
COASTAL PLAIN...A FEW THUNDERSTORMS MAY BECOME SEVERE.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS OVER 60 MPH AND
HAIL UP TO ONE INCH. AN ISOLATED TORNADO IS ALSO POSSIBLE.

STAY TUNECD TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE SEVERE WEATHER WATCHES OR WARNINGS.

SEB/MLM
Local storm report, Jun 1, 1:00 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    5 NE OF GLENDON           NC   1.25 INCH HAIL
06/01/01   MOORE

1235 PM    GOLDSTON                  NC   1.00 INCH HAIL
06/01/01   CHATHAM

KK
Special weather statement, Jun 1, 1:25 PM EDT, 53 minutes before
NCZ039-073>075-077-083>086-088-011830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT FRI JUN 1 2001
ANSON-CUMBERLAND-HARNETT-HOKE-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-
SCOTLAND-STANLY-

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM...

WIDESPREAD THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS THE
SOUTHERN TIER OF CENTRAL NORTH CAROLINA EARLY THIS AFTERNOON. THESE
STORMS WILL PRODUCE VERY HEAVY SHOWERS IN ADDITION TO THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. TUNE TO NOAA WEATHER RADIO OR
LOCAL MEDIA FOR UPDATED INFORMATION AND POSSIBLE WARNINGS.

MLM
Local storm report, Jun 1, 1:28 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
128 PM EDT FRI JUN 1 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

120 PM     0.5 N SANFORD             NC   1.00 INCH HAIL
06/01/01   LEE                            QUARTER SIZED HAIL
                                          REPORTED BY SKYWARN

105 PM     5 N SANFORD               NC   TREES DOWN
06/01/01   LEE                            REPORTED BY EMERGENCY
                                          MANAGEMENT

MJB/KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 12:00 PM EDTSevere Thunderstorm WarningRAHMoore30 min
Jun 1, 12:13 PM EDTSevere Thunderstorm WarningRAHChatham, Lee62 min
Jun 1, 1:13 PM EDTSevere Thunderstorm WarningRAHLee32 min
Jun 1, 1:19 PM EDTSevere Thunderstorm WarningRAHChatham, Wake26 min
Jun 1, 1:36 PM EDTTornado WarningRAHLee24 min
Jun 1, 1:41 PM EDTTornado WarningRAHWake34 min
Jun 1, 1:59 PM EDTTornado WarningRAHChatham16 min
Jun 1, 2:53 PM EDTFlash Flood WarningRAHChatham, Lee2 hr
Jun 1, 5:33 PM EDTSevere Thunderstorm WarningRAHWilson27 min
Jun 1, 5:50 PM EDTSevere Thunderstorm WarningRAHSampson25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.